Iowa, 2010

Flash Flooding and Damaging Winds in Iowa, August 13 to 14, 2010

August 13 to 14, 2010 · NWS DVN · 14 events in 10 counties and zones

A cluster of thunderstorms developed and moved eastward across Delaware County during the early morning hours of August 13. One storm was severe downing a tree in Manchester, IA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cluster of thunderstorms developed and moved eastward across Delaware County during the early morning hours of August 13. One storm was severe downing a tree in Manchester, IA.

During the afternoon and evening, an area of showers and thunderstorms ahead of a cold front over central Iowa moved eastward into eastern Iowa and northern Missouri. Damaging winds, flooding rains, and lightning accompanied the stronger storms. High temperatures August 13 were mainly in the upper 80s to middle 90s. Heat index readings ranged from 100 to 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 13, 2:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 13, 2:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT FRI AUG 13 2010

.SYNOPSIS...
06Z SFC ANALYSIS HAD A LOW NEAR KHON WITH A FRONT TO ANOTHER LOW
NEAR KAIA. A WARM FRONT RAN FROM THE KHON LOW INTO NORTHWEST IOWA
AND THEN BECAME A WEAK BOUNDARY DOWN TO THE KMCI AREA AND THEN EAST
INTO THE OHIO VALLEY. DEW POINTS WERE IN THE LOW AND MID 70S WITH A
FEW UPPER 70S IN NORTHWEST IOWA. RADAR/SATELLITE SHOWED A LARGE MCS
ACROSS MINNESOTA WITH ADDITIONAL CONVECTION ACROSS THE DAKOTAS AND
NORTHERN KANSAS/SOUTHERN NEBRASKA.

&&

.SHORT TERM...TODAY AND TONIGHT...
OVERALL MODEL INITIALIZATION WAS EXTREMELY POOR WITH ALL MODELS
TOO DRY WITH THE WRF/GFS BEING THE WORST. THE OOZ UA WAS SOBERING
WITH LOWER 20 DEW POINTS AT H85 ACROSS MN/SD WITH UPPER TEENS FROM
THE NORTHERN PLAINS INTO IOWA. SAID POOR MODEL INITIALIZATION
PLAYS HEAVILY INTO HOW FUTURE SENSIBLE WX WILL PLAY OUT. THE RUC
HAS BEEN FOLLOWED FOR OVERALL TRENDS WITH A MIX OF INPUTS FROM
OTHER MODELS.

FIRST...THE HEAT HEADLINES HAVE BEEN EXTENDED UNTIL 9 PM. ONCE
RAIN BEGINS LATE AFTERNOON/EVENING...THE HEAT THREAT WILL END.

SATELLITE COMBINED WITH INTERNAL SIGNALS FROM THE RUC SUGGEST A
POTENTIAL...ALBEIT SLIGHT CHANCE...FOR SOME CONVECTION TO BRUSH THE
FAR NORTHWEST THIS MORNING WITH A WEAK WAVE AND SOME WAA. AS A
RESULT HAVE GONE WITH SCHC POPS THERE. ONCE THAT WAVE PASSES...IT
APPEARS THAT QUIET CONDITIONS SHOULD BE SEEN THROUGH MID AFTERNOON
AS THE BETTER FORCING REMAINS WEST OF THE AREA. A RATHER
IMPRESSIVE MCS SHOULD FIRE BY LATE AFTERNOON/EVENING ACROSS
CENTRAL IOWA AND MOVE GENERALLY EAST.

TONIGHT...HAVE RAISED HEADLINES FOR A FLASH FLOOD WATCH FOR THE
NORTHERN TWO THIRDS OF THE CWFA. PWATS IN EXCESS OF 2 INCHES WILL
MOVE ACROSS THE AREA TONIGHT ASSOCIATED WITH THE MCS. BACKWARD
PROPAGATING CORFIDI VECTORS INDICATE DEVELOPMENT WOULD OCCUR VERY
SLOWLY TO THE SOUTH WITH FORWARD PROPAGATION TO THE EAST. GIVEN
WHAT HAS BEEN OVERHEARD FROM MN SO FAR...STORMS SHOULD EASILY
PRODUCE 2 INCHES OR MORE IN UNDER 3 HOURS. SUBSEQUENT SHIFTS WILL
NEED TO SEE IF THE AREAL COVERAGE OF THE WATCH NEEDS TO INCLUDE
THE SOUTH THIRD AS WELL. THERE IS A STRONG POTENTIAL FOR LOCALLY 2
TO 4 INCHES OF RAIN. PIN POINTING THIS AXIS IS DIFFICULT GIVEN THE
POOR MODEL INITIALIZATION. A BEST GUESS WOULD BE EITHER SIDE OF
HIGHWAY 30 RIGHT NOW. HOWEVER...STORM EVOLUTION THIS EVENING MAY
MOVE IT NORTH OR SOUTH.

AS FOR THE SEVERE THREAT...THE POTENTIAL IS THERE. MOST LIKELY
AREA WOULD BE WEST OF THE MISSISSIPPI AND DURING THE EVENING
HOURS WITH WIND BEING THE PRIMARY THREAT. THE SEVERE THREAT SHOULD BE
SHORT LIVED AS THE MCS QUICKLY TRANSFORMS INTO A HEAVY RAIN/FLASH
FLOOD THREAT.  ...08...

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
OPPRESSIVE HEAT AND HUMIDITY TO COME TO AN END OVER THE AREA THIS
WEEKEND AS A BROAD UPPER TROF DEVELOPS OVER THE NORTH CENTRAL U.S.
FUNNELING COOLER AND DRIER AIR INTO THE REGION.  THE TRANSITION TO
MORE COMFORTABLE CONDITIONS WILL BE SLOW THOUGH WITH THE MODELS
HOLDING THE FRONT OVER THE CWFA THROUGH EARLY SATURDAY AFTERNOON
THEN DEVELOPING LIGHT NELY WINDS BEHIND THE FRONT WHICH WILL SLOW
THE ADVANCE OF THE DRIER AIR SATURDAY NIGHT.  DUE TO THE SLOW
MOVEMENT OF THE FRONT HAVE UPPED POPS A LITTLE IN THE EAST FOR
SATURDAY AND HELD ONTO SOME LOW POPS SATURDAY NIGHT WITH MODELS
SHOWING SOME S/W ENERGY MOVING IN FROM THE CENTRAL PLAINS.
ALSO...COULD SEE THE NEED FOR ONE MORE DAY OF HEAT HEADLINES IN THE
SOUTH OR SOUTHEAST SATURDAY.  TEMPS WILL BE MARGINAL...AROUND
90...BUT DEWPOINTS SHOULD POOL AROUND THE SURFACE FRONT AND COULD
REACH THE MID 70S OR BETTER DRIVING THE H.I./S ABOVE 100.  WILL NOT
EXTENDED THE HEAT HEADLINES AT THIS TIME DUE TO UNCERTAINTIES ABOUT
THE PCPN TRENDS AND CLOUD COVER/MAX TEMPS.

DRIER AIR TO FILTER INTO THE CWFA LATE SATURDAY NIGHT AS LOW
LEVEL FLOW BECOMES MORE NWLY WITH SURFACE RIDGE BUILDING INTO THE
REGION.  THE DRY AIR SHOULD HANG AROUND INTO TUESDAY AS THE
SURFACE HIGH MOVES THROUGH. HAVE KEPT TEMPS ABOUT THE SAME AS PREV
FCST PACKAGE WITH HIGHS MAINLY IN THE LOW TO MID 80S MONDAY AND
TUESDAY AND LOWS IN THE UPPER 50S TO MID 60S.

MODELS START TO DIVERGE SOME ON THEIR SOLUTIONS FROM TUESDAY INTO
WEDNESDAY WITH THE GFS MAINTAINING STRONGER NW FLOW THAN THE 00Z
ECMWF WHICH FLATTENS THE TROF AND BRINGS S/W ENERGY OUT OF THE
ROCKIES AND THROUGH THE MID MS VALLEY. WITH KEEP SOME LOW POPS
TUESDAY INTO WEDNESDAY BUT UNCERTAINTY IS HIGH. TEMPS EXPECTED TO
REMAIN AT OR BELOW NORMAL. ..DLF..

&&

.AVIATION...
POTENTIAL FOR SOME 3-5SM RIGHT AROUND SUNRISE DUE TO THE HIGH
MOISTURE LEVELS IN THE LOWER ATMOSPHERE. MAY OR MAY NOT SEE VCTY
SHRA OR TSRA AT KCID/KDBQ THIS MORNING. OTHERWISE EXPECT VFR WX
THROUGH 20Z. AFT 20Z...CONVECTION TO INITIATE BUT WILL BE ISOLD AT
FIRST. AN MCS TO FIRE AHEAD OF THE FRONT BY 00Z/14 AND WILL MOVE
GENERALLY EAST. ALL TAF SITES TO BE AFFECTED WITH TSRA. STRONG
PROBABILITY OF BLO 1SM AND CIGS AOB 1KFT IN TSRA WITH HVY RA.
EXPECT GENERAL CIGS ARND 2KFT WITH 3-5SM RA.      ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BENTON-BUCHANAN-
     CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
     BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR CEDAR-DES
     MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BUREAU-CARROLL-JO
     DAVIESS-PUTNAM-STEPHENSON-WHITESIDE.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
     BUREAU-CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WHITESIDE.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-ROCK ISLAND-WARREN.

MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR CLARK-
     SCOTLAND.

&&
Hazardous weather outlook, Aug 13, 4:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI AUG 13 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HOT AND HUMID CONDITIONS WILL BE SEEN TODAY. HIGH
TEMPERATURES IN THE LOWER TO MID 90S WILL PRODUCE HEAT INDEX
VALUES OF 105 TO 115. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR
LOCATIONS NEAR AND SOUTH OF HIGHWAY 30 AND A HEAT ADVISORY TO THE
NORTH.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS OVER
THE ENTIRE AREA. THE PRIMARY THREAT APPEARS TO BE BE DAMAGING WINDS.

THUNDERSTORMS WILL BE SEEN TODAY AND TONIGHT. THE MORE SIGNIFICANT
STORMS ARE EXPECTED FROM MID AFTERNOON THROUGH TONIGHT WHEN A LARGE
STORM COMPLEX MOVES ACROSS THE AREA. EXTREME MOISTURE LEVELS IN THE
LOWER ATMOSPHERE MEANS THAT STORMS WILL BE VERY EFFICIENT IN
PRODUCING HEAVY RAIN. RAINFALL RATES UP TO 2 INCHES PER HOUR ARE
LIKELY WITH STORMS TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND NORTH OF A
SIGOURNEY TO ALEDO LINE TONIGHT.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA SATURDAY.  THERE IS A
LOW RISK OF SEVERE STORMS EAST OF THE MISSISSIPPI RIVER.  ADDITIONAL
STORMS WILL BE POSSIBLE TUESDAY INTO WEDNESDAY.

AREAS ALONG AND SOUTH OF HIGHWAY 34 MAY SEE THE HEAT INDEX CLIMB
ABOVE 100 AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

The radar

The Quad Cities radar (KDVN), 122 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 flash flood, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
August 13, 4:00 AM CST
Where
Delaware County, 0.95 mi N of Manchester
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
42.494, -91.451

Wind gusts estimated to be 60 mph blew down a large tree in front of the West Delaware Lambert School building in Manchester, IA during the early morning of August 13.

Thunderstorm Wind, Benton

When
August 13, 12:06 PM CST
Where
Benton County, 2.07 mi NE of Keystone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.020, -92.170

Wind gusts estimated to be 70 mph blew a large tree down across a road about 2 miles northeast of Keystone, IA around 106 pm CDT August 13.

Thunderstorm Wind, Benton

When
August 13, 12:25 PM CST
Where
Benton County, 3.77 mi SE of Garrison
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.110, -92.100

Wind gusts estimated to be 60 mph were observed about 5 miles southwest of Vinton, IA at 125 pm CDT August 13.

Thunderstorm Wind, Benton

When
August 13, 12:45 PM CST
Where
Benton County, 1.38 mi N of Shellsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.120, -91.870

Wind gusts estimated to be 60 mph were observed about 2 miles north of Shellsburg, IA at 145 pm CDT August 13.

Flash Flood, Buchanan

When
August 13, 1:10 PM CST to 4:00 PM CST
Where
Buchanan County, 2.76 mi N of Winthrop to 3.83 mi S of Winthrop
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.510, -91.730

Heavy rains resulted in some flash flooding of several intersections along County Road W45 along Buffalo Creek from Wintrop, IA to Monti, IA during the afternoon of August 13.

Thunderstorm Wind, Buchanan

When
August 13, 1:15 PM CST
Where
Buchanan County, 2.13 mi NNE of Monti
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.430, -91.660

Wind gusts estimated to be 70 mph blew a tree down onto a house about 5 miles southwest of Masonville, IA at 215 pm CDT August 13.

Flash Flood, Delaware

When
August 13, 1:30 PM CST to 5:00 PM CST
Where
Delaware County, 6 mi NW of Manchester to 6 mi SW of Manchester
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.541, -91.533

Heavy rains resulted in flash flooding of a gravel road near Manchester, IA during the afternoon and evening of August 13.

Lightning, Johnson

When
August 13, 1:30 PM CST
Where
Johnson County, 0.72 mi ESE of North Liberty
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.745, -91.608

Lightning struck a civil defense siren in North Liberty, IA during the afternoon of August 13. The strike caused the siren to malfunction and activate.

Thunderstorm Wind, Jones

When
August 13, 1:50 PM CST
Where
Jones County, 1.43 mi S of Center Jct
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.099, -91.098

Wind gusts estimated to be 70 mph blew down a large tree near Highway 38 about a half a mile south of County Road E29 near Center Junction, IA around 250 pm CDT August 13.

Flash Flood, Lee

When
August 13, 4:00 PM CST to 6:00 PM CST
Where
Lee County, 0.39 mi WNW of Keokuk to 0.29 mi W of Keokuk
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.401, -91.387

Heavy rains resulted in flash flooding of the intersection of 10th Street and Main Street in Keokuk, IA during the late afternoon and evening of August 13. The intersection was closed due to the flooding.

Flash Flood, Jefferson

When
August 13, 9:00 PM CST to August 14, 1:00 AM CST
Where
Jefferson County, 1.73 mi NW of Fairfield to 2.61 mi SW of Fairfield
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.020, -92.000

Heavy rains resulted in some flash flooding of parts of Fairfield, IA during the late evening of August 13 and early morning of August 14. The flood water was 1 foot deep across 22nd Street and on W Grimes Avenue.

Lightning, Washington

When
August 13, 9:00 PM CST
Where
Washington County, 0.56 mi E of Washington
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.299, -91.689

Lightning struck an apartment building at 311 E Main Street in Washington, IA during the evening of August 13 resulting in a fire. Fire-fighting crews were dispatched at 1004 pm CDT.

Flash Flood, Jackson

When
August 13, 10:19 PM CST to August 14, 3:00 AM CST
Where
Jackson County, 1.25 mi S of Spragueville to 1.1 mi WSW of Preston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.052, -90.433

Heavy rains resulted in flash flooding of Deep Creek just west of Preston, IA during the late night of August 13 and early morning of August 14. The creek flowed across 17th Street at the bridge crossing. The water was 6 inches deep.

Flash Flood, Henry

When
August 13, 10:21 PM CST to August 14, 1:00 AM CST
Where
Henry County, 2.67 mi WNW of Wayland to 2.26 mi WNW of Wayland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.163, -91.719

Heavy rains resulted in the flash flooding of some streets in Coppock, IA during the late evening of August 13 and early morning of August 14.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257610, 257110, 257111, 257112, 257114, 257115, 257122, 257543, 257116, 257120, 257125, 257531, 257130, 257131.